Texas, 2009

Hail in Texas, July 28, 2009

July 28, 2009 · NWS FWD · 5 events in 2 counties and zones

Two isolated severe storms produced hail up to the size of golfballs in Stephens and Young County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Two isolated severe storms produced hail up to the size of golfballs in Stephens and Young County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 28, 5:19 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 28, 5:19 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
619 PM CDT TUE JUL 28 2009

.AVIATION...
/00Z TAFS/
VFR CONDITIONS TO CONTINUE. EXPECT LIGHT WINDS TONIGHT...WITH
SOUTHERLY WINDS AROUND 10KTS ON WEDNESDAY. SCATTERED MID AND HIGH
CLOUDS WILL PERSIST.

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT TUE JUL 28 2009/
NEXT BEST CHANCE FOR POPS IN NORTH TEXAS WILL BE WEDNESDAY NIGHT
INTO THURSDAY MORNING...AS AN UPPER DISTURBANCE ROLLS ACROSS
OKLAHOMA CREATING WIDESPREAD LIFT. I FORECAST LIKELY POPS NEAR
THE RED RIVER AND IN THE NORTHEAST...WITH POPS TAPERING OFF TO
SLIGHT CHANCE IN SOUTHERN COUNTIES. HIGHS IN THE 80S NORTH AND
UPPER 90S SOUTH SEEMS REASONABLE FOR THE THURSDAY EVENT...BUT THE
DEMARCATION LINE BETWEEN THOSE EXTREMES IS LIKELY TO BE FAIRLY
SHARP...AND HARD TO FORECAST DUE TO THE UNCERTAINTY OF THE RAIN
EXTENT.

OTHERWISE...NORTHWEST FLOW CONTINUES THROUGH SATURDAY...AND
SEVERAL PERIODS OF CHANCE POPS ARE STILL IN THE FORECAST.

IN THE EXTENDED PERIODS...GFS IS MORE AGGRESSIVE THAN THE ECMWF
AT MOVING THE LONG WAVE RIDGE EAST THIS WEEKEND. I HAVE ADDED
SOME LOW POPS SUNDAY MONDAY AND TUESDAY BECAUSE IF THE RIDGE
STAYS FARTHER WEST THE NORTHWEST FLOW ALOFT AND THUS THE POP
CHANCES WILL CONTINUE.    84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  94  77  88  69 /  10  20  40  50  20
WACO, TX              77  98  78  95  72 /  20   5  20  40  20
PARIS, TX             71  90  74  86  65 /  20  20  60  60  30
DENTON, TX            72  94  75  86  66 /  10  20  40  50  20
MCKINNEY, TX          71  94  76  87  65 /  10  20  50  50  30
DALLAS, TX            74  94  77  89  69 /  10  20  40  50  30
TERRELL, TX           73  95  76  90  69 /  10  10  40  50  30
CORSICANA, TX         75  97  77  93  72 /  20   5  30  40  30
TEMPLE, TX            76  98  78  96  72 /  20   5  10  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 28, 2:43 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
343 PM CDT TUE JUL 28 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
343 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 35 MPH AND BRIEF HEAVY RAIN MAY
ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MONDAY ACROSS
NORTH TEXAS. CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL
WILL BE THE MAIN THREATS WITH LOCALIZED FLASH FLOODING POSSIBLE.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 3:51 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
451 PM CDT TUE JUL 28 2009

TXZ130-282215-
ERATH TX-
451 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN ERATH COUNTY

AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DUBLIN...STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE DUBLIN AND STEPHENVILLE.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3229 9824 3205 9809 3195 9833 3217 9849
TIME...MOT...LOC 2151Z 251DEG 1KT 3216 9829

85/NH
Special weather statement, Jul 28, 6:10 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
710 PM CDT TUE JUL 28 2009

TXZ129-290045-
EASTLAND TX-
710 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN EASTLAND COUNTY

AT 709 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF CISCO...MOVING EAST AT 10 MPH.
THIS STORM WILL BEGIN TO ENTER EASTLAND COUNTY WITHIN THE NEXT 10 TO
15 MINUTES.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO AND RISING STAR.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE AND MAINTAINS ITS
STRENGTH...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3252 9912 3252 9911 3252 9888 3214 9881
      3209 9889 3209 9913
TIME...MOT...LOC 0009Z 266DEG 9KT 3245 9917

85/NH

The radar

The Dyess AFB radar (KDYX), 22 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Eastland

When
July 28, 6:35 PM CST
Where
Eastland County, 4.11 mi NNW of Cisco Muni Arpt
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
32.469, -99.039

Golfball size hail fell on Highway 6 near Ranch Road 1853 north of Lake Cisco.

Hail, Eastland

When
July 28, 6:41 PM CST
Where
Eastland County, 1.5 mi NNW of Cisco Muni Arpt
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.440, -99.010

Penny size hail was reported near Lake Cisco.

Hail, Stephens

When
July 28, 7:17 PM CST
Where
Stephens County, 5.03 mi SSW of Hubbard Creek Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.749, -99.020

Quarter size hail fell along County Road 215 one mile south of Highway 180.

Hail, Stephens

When
July 28, 7:26 PM CST
Where
Stephens County, 4.15 mi S of Hubbard Creek Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
32.760, -99.000

Penny size hail fell along Highway 180 near Hubbard Creek Reservoir west of Breckenridge.

Hail, Stephens

When
July 28, 7:39 PM CST
Where
Stephens County, 3.55 mi W of Breckenridge
Measured
0.88 in hail
Reported by
Public
Coordinates
32.760, -98.960

Nickel size hail fell 3 miles west of Breckenridge on Highway 180.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187049, 187050, 187051, 187052, 187053.